We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of an Excedrin® Overdose?

Allison Boelcke
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Excedrin® is an over the counter medication that is primarily used as a pain reliever and fever reducer. Its main active ingredients are acetaminophen, caffeine, and aspirin. The maximum amount of the drug that is generally considered safe to consume is 1000 mg at a time and no more than 4000 mg in one day. Although the medication does not require a prescription, an Excedrin® overdose can still be potentially fatal.

The signs of an Excedrin® overdose will typically occur in stages. At the start of the overdose, a person may begin to notice a change in appetite, as well as nausea and vomiting. He or she may also experience sharp pains in the lower abdominal, and may become fatigued or disorientated. As the drug makes its way through the bloodstream, a person may start to also feel severe pain in the upper abdominal. During the later stages of an Excedrin® overdose, a person may notice having darker colored urine than normal and the nails and whites of the eyes may have a yellowed hue.

Other overdose symptoms may include ringing in the ears. This ringing of the ears may be accompanied by diarrhea or a headache. Although at the start of an Excedrin® overdose, a person may feel fatigued or disorientated, as it goes on, these symptoms may be replaced with feelings of agitation or lightheadedness, and even hallucinations in some cases. A sudden change in heartbeat and convulsions may also occur during an overdose.

In some cases, it may take a smaller amount of the medication to be considered an overdose. For people with sensitivities to acetaminophen, bleeding of the stomach and intestines can occur if even a small amount of Excedrin® is taken. If stomach and intestinal bleeding occurs, it will usually cause symptoms like black, tarry, or bloody stool or vomit, coughing up blood, and fainting. Stomach and intestinal bleeding can be potentially life-threatening and immediate medical attention should be sought if these symptoms occur.

A negative reaction to the acetaminophen in Excedrin® can also result in serious damage to the liver. Liver damage can cause nausea, fever, abdominal pain, and appetite suppression. Other signs of liver damage are yellowing of the eyes or skin, a condition known as jaundice, as well as discoloration or the urine and stool. Immediate medical attention is also recommended in the instance of liver damage symptoms.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Allison Boelcke
By Allison Boelcke , Former Writer
Allison Boelcke, a digital marketing manager and freelance writer, helps businesses create compelling content to connect with their target markets and drive results. With a degree in English, she combines her writing skills with marketing expertise to craft engaging content that gets noticed and leads to website traffic and conversions. Her ability to understand and connect with target audiences makes her a valuable asset to any content creation team.

Discussion Comments

By ZipLine — On Sep 09, 2013
@literally45-- If your friend took more than 4000mg/day, he needs to go to the ER. At those doses, liver damage is very likely and unfortunately, liver damage doesn't always cause immediate side effects.

Nausea, vomiting and psychotic symptoms like hallucinations are possible at such high doses.

If he goes to the hospital, they can get some of the medication out of his system and check his liver for damage.

By literally45 — On Sep 08, 2013

So an Excedrin overdose happens when someone takes more than 4000mg/day?

I think my friend has taken that many. What should I do? He seems okay right now.

By candyquilt — On Sep 07, 2013

I accidentally overdosed on Excedrin extra strength yesterday. I basically forgot that I took my pill and took another one. I only remembered when my husband saw me taking the third pill and asked me how many I had taken so far. Then I realized that I took an extra pill. Thankfully, I only overdosed by 500mg and I was lucky because I didn't have much side effects.

It just caused some stomach acidity and nausea. I was able to get through it with antacids and milk. I'm going to use a pill case from now on though, to keep track of my doses.

Allison Boelcke

Allison Boelcke

Former Writer

Allison Boelcke, a digital marketing manager and freelance writer, helps businesses create compelling content to connect with their target markets and drive results. With a degree in English, she combines her writing skills with marketing expertise to craft engaging content that gets noticed and leads to website traffic and conversions. Her ability to understand and connect with target audiences makes her a valuable asset to any content creation team.
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.